Utah, 2020Damaging Wind in Utah, July 28, 2020
July 28, 2020 · NWS GJT · 1 event in 1 county or zone
Monsoonal moisture lingered across eastern Utah and, when paired with daytime heating, led to isolated to scattered showers and thunderstorms. Gusty outflow winds were common with storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture lingered across eastern Utah and, when paired with daytime heating, led to isolated to scattered showers and thunderstorms. Gusty outflow winds were common with storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 2:31 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Jul 28, 2:31 PM MST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
331 PM MDT Tue Jul 28 2020
.SHORT TERM...(Tonight through Wednesday night)
Issued at 312 PM MDT Tue Jul 28 2020
Scattered showers and thunderstorms will continue over the western
slope this evening. A few storms have managed to grow to severe
limits, given a very subtle enhancement in flow aloft and a small
EML that has moved in with drier air aloft from the west.
Additionally, surface dewpoints still remain quite high for late
June, with a 50-degree Td noted at Montrose just an hour before a
strong thunderstorm developed west of town. The expectation is for a
few stronger thunderstorms to continue, mainly in the higher terrain
this afternoon and evening before weakening quickly after sunset.
A strong push of dry air will move in from the west overnight
leading to clearing skies.
A change in the weather pattern over the western slope moves in for
Wednesday as dry westerly flow takes over. A slight northwest
component will remain in the far northern reaches of Colorado, where
some lingering surface moisture could assist in the development of
some isolated showers in the Elkheads and Park ranges. Otherwise, a
dry day is expected elsewhere. Temperatures will warm compared to
the past several days given much drier air in place. Another mainly
clear evening is expected with light westerly flow aloft.
.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM MDT Tue Jul 28 2020
Hot and dry conditions will be the theme going forward as a strong
ridge of high pressure sets up shop over the Great Basin and Four
Corners Region. Unlike the past week which featured a persistent
plume of monsoonal moisture and daily afternoon showers and
thunderstorms, the pattern through the long term period will be
noticeably hotter and drier. Temperatures in the lower valleys will
climb into the mid and upper 90s on Friday before topping out near
or just above the century mark this weekend and into early next
week. While higher elevations won't be nearly as hot, temperatures
there will still be quite a bit warmer than what they have been as
of late. In terms of precipitation, there won't be much to speak of
for the next several days as large scale subsidence associated with
the strong ridge dominates the region. That being said, there may be
just enough moisture coupled with daytime heating to spark an
isolated shower or storm each afternoon. This would mainly be
confined to the higher terrain along the Continental Divide. Some
questions still remain regarding the potential return of some
monsoonal moisture Sunday into Monday, but the latest round of
deterministic and ensemble guidance suggests it may not be until
the middle or even latter part of next week before this occurs.
Given the upcoming hot and dry pattern, critical fire weather
conditions will once again need to be watched. Fortunately, winds
will largely remain light through the period; however, deep boundary
layer mixing may be able to transfer some gustier winds down to the
surface. As a result, some localized Red Flag conditions can't be
ruled out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1208 PM MDT Tue Jul 28 2020
Lingering clouds and associated showers are exiting to the east
of KHDN and KEGE as of 18Z. Farther west, plentiful sun and
daytime heating is encouraging the development of cumulus and even
a few isolated showers and storms mainly north of I-70. This
general trend will continue this afternoon and evening with
showers and storms increasing in coverage across the north. Main
threats from any storm include gusty/erratic outflow winds and
brief downpours capable of brief reducing visibility as well as
ceilings to ILS breakpoints. Most shower and storm activity will
diminish by 03Z with quiet weather to follow overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MDM
AVIATION...MDM/MAC
Hazardous weather outlook, Jul 28, 12:36 AM MST, 15 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
136 AM MDT Tue Jul 28 2020
COZ001>014-017>023-UTZ022>025-027>029-291300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
136 AM MDT Tue Jul 28 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms will occur through this
evening before dissipating overnight. Lightning, gusty winds, and
brief moderate to heavy rain will all be possible with storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
High pressure will bring warmer and drier conditions from
Wednesday onwards. An exception will be along the Continental
Divide where isolated storms will be possible each afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 28, 12:49 PM MST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
149 PM MDT Tue Jul 28 2020
COZ011-017-282030-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
149 PM MDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONTROSE COUNTY
UNTIL 230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Olathe, or 19 miles west of Montrose, moving southeast
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Montrose County.
This includes Colorado 90 between mile markers 82 and 88.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3860 10828 3866 10819 3847 10790 3837 10796
3835 10810
TIME...MOT...LOC 1949Z 320DEG 16KT 3858 10820
CharnickSpecial weather statement, Jul 28, 1:48 PM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
248 PM MDT Tue Jul 28 2020
COZ011-014-017-018-282130-
Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Northwestern San Juan Mountains CO-
248 PM MDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OURAY AND EAST
CENTRAL MONTROSE COUNTIES UNTIL 330 PM MDT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Montrose, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Montrose.
This includes the following highways...
U.S. Highway 550 in Colorado between mile markers 115 and 128.
Colorado 90 between mile markers 82 and 88.
LAT...LON 3844 10806 3850 10797 3841 10770 3830 10773
3825 10785
TIME...MOT...LOC 2048Z 305DEG 13KT 3844 10797
CharnickSpecial weather statement, Jul 28, 2:11 PM MST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
311 PM MDT Tue Jul 28 2020
COZ001-003-006-282145-
Roan and Tavaputs Plateaus CO-Grand Valley CO-
Lower Yampa River Basin CO-
311 PM MDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Fruita, or 34 miles north of Grand Junction, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Garfield County.
This includes Colorado 139 between mile markers 23 and 38.
LAT...LON 3955 10889 3965 10882 3959 10849 3946 10851
3937 10860
TIME...MOT...LOC 2111Z 294DEG 17KT 3956 10879
CharnickSpecial weather statement, Jul 28, 2:19 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
319 PM MDT Tue Jul 28 2020
COZ002-004-005-282200-
Upper Yampa River Basin CO-Elkhead and Park Mountains CO-
Central Yampa River Basin CO-
319 PM MDT Tue Jul 28 2020
...SPECIAL WEATHER STATEMENT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hayden, or 12 miles east of Craig, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Hayden.
This includes U.S. Highway 40 in Colorado between mile markers 98 and
111.
LAT...LON 4041 10733 4049 10747 4082 10717 4064 10691
TIME...MOT...LOC 2119Z 221DEG 18KT 4050 10733
TGR
Special weather statement, Jul 28, 4:29 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
529 PM MDT Tue Jul 28 2020
UTZ027-028-290015-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
529 PM MDT Tue Jul 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAND COUNTY UNTIL
615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Moab, moving east at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Moab, Castle Valley and Arches National Park.
This includes the following highways...
U.S. Highway 191 in Utah between mile markers 120 and 142.
Utah 128 between mile markers 0 and 32.
Utah 279 between mile markers 0 and 15.
Utah 313 between mile markers 15 and 22.
LAT...LON 3851 10968 3872 10987 3887 10913 3851 10910
TIME...MOT...LOC 2329Z 259DEG 24KT 3867 10959
TGR
Local storm report, Jul 28, 4:31 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
531 PM MDT TUE JUL 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM TSTM WND GST 16 NW MOAB 38.75N 109.75W
07/28/2020 M49 MPH GRAND UT AWOS
AWOS STATION KCNY 16 NW MOAB.
&&
TGRThunderstorm Wind, Grand
- When
- July 28, 4:32 PM MST
- Where
- Grand County, 1.38 mi S of (Cny)canyonlands Fld
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -109.750
A peak wind gust of 76 mph was measured by the automated weather station at the Canyonlands Field Airport in Moab.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Iowa, July 28 to 31, 2020$6.0 million · 6 events
- Damaging Winds in North Carolina, July 28, 2020$140,000 · 50 kt wind · 14 events
- Damaging Winds in Virginia, July 28, 2020$35,000 · 50 kt wind · 15 events
- Lightning Strike in Wisconsin, July 28, 2020$50,000 · 1 event
- Drought in South Dakota, July 28 to 31, 2020$40,000 · 1 event
- Damaging Wind in Michigan, July 28, 2020$40,000 · 52 kt wind · 1 event
- Damaging Winds in Virginia, July 28, 2020$21,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202057 kt wind · 18 events
- Damaging Wind and Lightning Strike in Georgia, July 28, 2020$20,000 · 50 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2020$13,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 28, 202058 kt wind · 12 events
- Flash Flooding and Flood in Louisiana, July 28, 2020$12,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897672.